Heavy Rain, Carver
- When
- August 9, 6:00 PM CST to August 10, 6:00 AM CST
- Where
- Carver County, 0.49 mi W of Chanhassen
- Reported by
- CoCoRaHS
- Coordinates
- 44.870, -93.540
A measured rainfall report of 4.47 inches in Chanhassen.
During the evening of Sunday, August 9th, a storm developed in Carver County, west of the NWS office. Several more storms developed and trained over the same areas that affected eastern Carver, far northern Scott, and southern Hennepin Counties for an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the evening of Sunday, August 9th, a storm developed in Carver County, west of the NWS office. Several more storms developed and trained over the same areas that affected eastern Carver, far northern Scott, and southern Hennepin Counties for an hour. The storms were difficult to recognize the severity at first as they developed nearly overhead from the radar location in Chanhassen.
Once the storms weakened over southern Hennepin County, more storms reformed northwest of the Twin Cities, and again produced very large hail around Buffalo, Montrose, Hanover, Rockford, and Loretto. These storms propagated east-southeast toward the western suburbs of the Twin Cities and produced damaging hail between Lake Minnetonka, Eden Prairie and Edina. Slowly, the storms began to propagate to the southeast across south-central Minnesota, by the early morning.
There was a period where hailstones were as large as baseballs (based on pictures from social media) across the western metro area. The two areas that had pictures of the largest stones were Loretto and Victoria.
Based on social media pictures, radar, and MRMS information, there were four areas that likely had hail up to baseball size hail, or possibly greater. The first area was the southern part of Kanabec County. The second area was from southeast Wright County, eastward across Hennepin between Lake Minnetonka to Edina. The third area was near Jordan, southeast to Lydia in Scott County. The fourth area was along the Dakota, Rice County line near Northfield.
Another unique part of these storms is that the hail was nearly continuous for 5 to 15 minutes, and some of the larger hailstones caused significant damage to cars and roofs.
In addition to all of the hail reports, several lines of thunderstorms that continued over the same areas, produced a wide area of very heavy rainfall reports with the heaviest at the NWS office at 5.53 inches. Reports between two and four inches that weren't included in the event were concentrated between Victoria, Chanhassen, Shakopee, Eden Prairie, Bloomington and Lake Minnetonka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM CST, 4 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 205 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1217 PM CDT Sun Aug 9 2020 MCV will move east-northeast across the remainder of the forecast area through early afternoon, with SHRA/TSRA impacting the north/east portion of the area. Ceilings will mainly be VFR, with some brief MVFR and possible IFR with heavier convection. After this activity we should see fairly benign conditions through the period, except for the possibility of additional convection with FROPA tonight. The guidance has been inconsistent on whether we'll see much activity with the front this far south, and there has been a trend to keep things north of us. However, did include some mention in main the northern sites to include SHRA/TSRA possibility during the late evening. Winds will be a bit variable as the MCV moves through this afternoon, but should then settle into the south or southwest until the shift west and northwest with the FROPA tonight. KMSP...First hour or so looks to be the main window of concern with convection coming through the area. Could see some gusts above 30 kt from the west during that time, with winds variable for a bit thereafter until settling back to southerly. Possibility and potential timing of any additional convection tonight remains highly uncertain, so stuck fairly close to the previous forecast and consensus of guidance that still produces SHRA/TSRA in the area. /OUTLOOK FOR KMSP/ Monday night...VFR. West wind less than 5 kt becoming southwest. Tuesday...VFR. Southwest wind less than 10 kt. Tuesday night...VFR. South wind less than 10 kt. Wednesday...VFR. Southeast wind around 10 kt. Wednesday night...MVFR possible late. Southeast wind 10 to 15 kt. Thursday...MVFR possible with a chance of SHRA/TSRA. Southeast wind 10 to 20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1033 AM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1033 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a Slight Risk of severe thunderstorms today and tonight. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today and tonight.
The Minneapolis radar (KMPX), 3 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
31 hail, 7 heavy rain, 4 thunderstorm wind. Local standard time, as filed.
A measured rainfall report of 4.47 inches in Chanhassen.
A measured rainfall report of 4.72 inches in Chanhassen.
A measured rainfall report of 5.53 inches in Chanhassen.
A measured rainfall report of 4.52 inches in Victoria.
A measured rainfall report of 4.59 inches in Chanhassen.
A measured rainfall report of 4.83 inches in Eden Prairie.
A measured rainfall report of 4.20 inches at the Flying Cloud Airport.
Numerous sources from social media pictures, to trained spotters and official NWS observations, reported and measured very large hail for nearly 40 minutes from Victoria, eastward to the Carver, Hennepin County line. This includes some of the smaller communities between the two towns.
The largest hailstone was measured at 2.75 inches in diameter and fell near Victoria. Two inch hail was measured at the NWS office. Due to the large hail size and almost a continuous line of storms redeveloping in the same areas, many roofs and cars were damaged.
Numerous sources from social media pictures to trained spotters reported and measured very large hail for nearly 35 minutes from the Carver, Hennepin County line east to Eden Prairie, and Bloomington. The largest hailstone was measured at 1.25 inches in diameter and fell in West Bloomington. Radar suggested larger hail was possible, but there were no pictures or observations to indicate any larger hailstones. Many roofs and cars were damaged.
Severe hail slowly decreased in size as it moved across Bloomington, with the largest measured hail size of 1.25 inches.
One report of quarter size hail was observed near St. Michaels. However, based on radar and similar reports earlier in the evening, there were likely larger hailstones west of St. Michaels, near Pelican Lake, and eastward through the town.
There were a few reports of large hail, the largest measuring golf ball size, occurred west of Hanover, to the community of Hanover, and moved eastward over the Wright, Hennepin County line.
This is a continuation line of severe hail, up to golf ball size, that moved out of Wright County near Hanover, eastward to between Roger and Corcoran. Residents and spotters just southeast of Hanover reported the hail was up to golf ball size.
About one dozen trees and large branches were knocked down, all blown from east to west.
There were numerous reports of large hail, the largest measured at 2 inches in diameter, occurred across Wright County. Based on radar, and observations, there was a swath of hail between Buffalo, and Montrose, including the towns, that moved eastward toward the Hennepin County line near Rockford. There was also likely large hail west of Buffalo but due to the time of night and the rural area, there were no reports and is not included here.
There were numerous reports of very large hail, up to tennis ball size, that occurred from Rockford, east-southeast along Highway 55, toward Medina, and eastward to Plymouth. The largest hailstone was measured in the town of Loretto where the 2.5-inch diameter hail fell around 2325 LST. Damage was reported to roofs and cars.
Spotters reported one inch hail, but the size and severity of the hailstones decreased after 2345 LST as the storm moved toward a more populated area of the Twin Cities metro area. However, as the severity of the hail decreased, more downbursts and straight-line winds started to develop.
There were a few reports of large hail, up to golf ball size, the occurred around Edina and Richfield. Local radar indicated that the hail was likely more widespread in southern Hennepin County but due to the time of night it wasn't reported. There were also reports of tree limbs blown down across the area where the hail fell.
A large tree was uprooted near the intersection of West 84th Street, and Stanley Avenue South. There was also a measured wind report of 55 mph near the area from a private weather station.
A trained spotter next to the airport reported numerous trees down and large street lights blown down on Flying Cloud Drive.
Trained spotters reported 1.00 to 1.25 inch hail from northern Richfield to the extreme eastern part of Bloomington, just south of MSP International Airport.
This was the largest hailstone reported in Dakota County from this set of storms. Radar indicated that the hail was likely largest in size and areal extent from Eagan, eastward to Inver Grove Heights, and toward the Dakota, Washington County line.
There were two reports of large hail in Scott County, the largest was in Spring Lake Township where a 1.75-inch diameter hailstone was measured. Radar indicated that the largest and most widespread area of hail fell south and east of Prior Lake, toward the Scott, Dakota County line.
Most hail was smaller.
There were several reports of large hail in the city of Buffalo, with the largest hailstone measured at 2 inches.
A few dents were noted in gutters and downspouts.
There was likely severe hail east into Hennepin County but the time of night and rural area kept reports minimal.
Two trained spotters reported hail on the north side of Northfield, and both provided photographs of the hail.
There was a measured hailstone of 1 inch in diameter south of Ogilvie. Local radar showed a wider area of higher returns west and east of Ogilvie where larger hail likely fell. There was measured hailstone of 1.5 inches in southern Pine County as the storm moved east of Kanabec County.
There was a picture of a 1.5-inch hailstone in Northfield.
There was likely larger hail to the west and north of Robbinsdale as local radar had higher returns in this area.
A photograph of the hail was posted to a Skywarn group social media page.
A photograph of the hail was posted to a Skywarn group social media page.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902628, 902629, 902630, 902631, 902632, 902634, 902636, 900208, 900216, 900222, 900230, 900234, 900236, 902580, 914818, 900237, 900248, 900246, 900257, 900259, 902608, 900293, 900295, 914817, 900264, 900268, 900266, 914811, 900270, 914815, 902606, 900278, 914813, 914816, 900280, 900281, 900283, 900285, 900287, 914812, and more.